Lorazapam: i have been taking 2mg of... - Anxiety Support

Anxiety Support

51,599 members48,760 posts

Lorazapam

RB199 profile image
19 Replies

i have been taking 2mg of Lorazapam for the last 6 weeks due to serious OCD at work and now i am frightened i am addicted

i am scared stiff of what to do next,should i stop dead or try 1mg a day .

My anxiety is going through the roof with not knowing what to do does anybody have any help they could offer please

19 Replies
b1b1b1 profile image
b1b1b1

You have to cut back gradually. I do know how to do it, however it is not appropriate for me to give medical advice so you should ask your doctor. You have not been taking a high dose for a long time, so it should not be too difficult.

RB199 profile image
RB199 in reply to b1b1b1

Thanku for ure reply

Jeff1943 profile image
Jeff1943

Anxiety about taking anti-anxiety meds is just another symptom of anxiety.

Lorazapam, which is similar to diazepam also called valium, is extremely effective and gives immediate respite from anxiety.

When you and your doctor decide you're ready to come off Lorazapam its important to taper off it gradually as b1b1b1 rightly says. Otherwise you could feel withdrawal symptoms. In my experience some doctors have no real idea how long this tapering off period should take. One week or even two is not long enough in my experience. Tapering off begins with alternating the daily dose between 2mg and 1mg for a couple of weeks and then further reducing the dosage by breaking tablets in half and later on taking nothing on alternate days.

When you have successfully come off the tablets they can still be used occasionally for a day or so when anxiety is particularly high but only occasionally with long gaps inbetween.

Fifty years ago when the side effects of stopping benzodiazepams cold turkey was not understood I took diazepam each day for a year. Then I stopped and had side effects. So I gave myself the luxury of slowly tapering off my intake over 3 months. This was successful and from then on I only took one occasionally.

The question arises though of how you are going to counter high anxiety without meds? In my case I discovered the method devised by Claire Weeks to bring respite and recovery and found it helpful in resolving my anxiety disorder without relying on medications.

Do work closely with your doctor about how lo g to remain on Lorezepam, how long the tapering off period should be and what other therapy you can use to control your high anxiety when you have stopped the Lorezepam.

So you have absolutely no reason to think you're going to become an 'addict'. Just give thanks that you live at a time when brilliant fast-acting and effective meds are available to help us continue to work and support our families during difficult periods.

Ryanlion profile image
Ryanlion in reply to Jeff1943

well said, great advice

Moose24 profile image
Moose24 in reply to Jeff1943

completely agree with you

RB199 profile image
RB199

that sounds like great advice thanku so much for ure support

Loughborough53 profile image
Loughborough53

take it slowly, 1 mg then half …cut it in half …. You will be fine … I was in them for twenty more years and have come off but you’re anxiety will still be needed help with

RB199 profile image
RB199

thanku for ure advice

Ryanlion profile image
Ryanlion

hi, i have been on lorazepam 2mgs for 2 years along with venlafaxine. Do not stress about them you obviously need them as i do. My psychiatrist has assured me that i wont be addicted to them only dependant on them. There is a difference.She will work with me when the time is right to very slowly come off them. a little reduction at a time. Do not read the scare stories but i would suggest having therapy along side to possibly get to the bottom of your anxiety as i am doing. They literally saved my life & am grateful for them. Anxiety is a real bitch to live with. Relax and trust the process they help anxiety so much. Why would you let yourself suffer, you deserve peace. Many have withdrawn safely from lorazepam done correctly. Good luck & please dont worry.

Jeff1943 profile image
Jeff1943 in reply to Ryanlion

This is excellent advice from someone with experience.

RB199 profile image
RB199 in reply to Ryanlion

thanku so very much for your kind message and advice x

Bradfordjoiner profile image
Bradfordjoiner

hi there hope your feeling a bit better and calm my mother used to take these tablets she started out on 1mg then was given 2.5mg and was on them around 20 years … so not stop taking them in one go as it is very very dangerous…. You need to slowly lower your dose and ween yourself down pls speak to your doctor first …my mothers idiot doctor tried to take my mum off them and caused so much anxiety and stress it can cause tinnitus coming off these tablets too fast …. I know what you must be going through !!!! All the best

RB199 profile image
RB199 in reply to Bradfordjoiner

thanku u for ure reply and advice

Babe1213 profile image
Babe1213

RB199 - Get a grip! It will take a lot longer for a) Lorazapam to do its job, than 6 weeks, although after 3/4 you should begin to feel a little better, and, b) much longer for you to become addicted on 2 mg (a day) Do NOT stop taking your medication, that could be lethal - when your doctor feels it is the right time for you to stop them he will guide you through the withdrawal process. Be guided by him. YOU are making your anxiety worse by putting your own obstacles in the way. Let your medication do its job! In the meantime try some relaxation and meditation techniques. Also good idea to take your mind off yourself and think of ways to turn negatives into positives

livvylou profile image
livvylou in reply to Babe1213

Lorazepam is a benzodiazepine and its effect is immediate it's a tranquilizer NOT an antidepressant as l think you may be suggesting, antidepressants take some weeks for the full effect to be felt ,

Babe1213 profile image
Babe1213 in reply to livvylou

Hi livvylou - Yes Lorazepam is a bezodiazepine, a tranquilizer, and its effect is immediate - EXCEPT WHEN ITS NOT - I speak from experience here. I was given Lorazepam in 1973, but not before I had been in hospital, pregnant with my third child, for 6 of the nine months gestation period, where I was given 1 x 10 mg of Valium three times a day - so great was my anxiety I needed to be sedated for most of the pregnancy - this was the result of years of parental abuse. When my dad died early '73 - I had to cope with (1) identifying his body, because the porter at the hospital had taken away his identification tag in the morgue - for a young mum of 2, expecting 3rd; my first experience of death, mother going to pieces and calling me out at all hours of day and night for help - this was more than I could cope with. (2) Extremely high blood pressure with threat of pre-eclampsia, threat of losing baby. Valium seemed to be the answer. But was not regulated as it is now. I survived the pregnancy, (as did our son, although he was very subdued for first 6 months of life, and at the age of 46 was diagnosed with autism) and was immediately taken off the valium, (I was not weaned off these tabs, as I would have been today) I didn't settle and was put onto Lorazepam - it did nothing for me for several months. I spoke to the doctors about this and was told it would take a while - maybe a couple of months. I was climbing walls for what seemed ages, unable to cope. Eventually things settled down, but I was left on Lorazepam for years until I was eventually put on Seraxat/Paroxetine (in mid - 1990's) for many more years. In those days we did not question medics as we would nowadays, we just accepted they 'knew what they were doing', invariably they didn't, these medicines were fairly new. Lorazepam only came about in circa 1970. There was no printed information about medication in the boxes as there is now - tablets came in glass or plastic jars, not bubble wrapped. It also didn't help that in the early 1980's I was diagnosed with what at that time was a very rare tumour - of the Adrenal Glands, (called Phaeocromacytoma) but for me, found in my liver and inoperable, I had to wait many weeks for a special serum to be made and brought from Germany just to have a scan to confirm diagnosis. It is for this reason that I usually try to encourage people to help themselves with anxiety. Nowadays anxiety is treated as a type of mental illness, in days gone by it wasn't, it was just the body's natural response to things going awry. It was by my instigation that I spoke with my cardiologist back in 2016 about my diagnosis of Atrial Fibrillation and help in coming off my tablets, which he was very surprised to know I had been on this type of medication since early 1973. This cardiologist went the extra mile to help me, it took almost a year to be free - I remain free today, I still have stressful anxiety, but will not revert back to medication, no matter what - my GP is itching to get me back on tablets! I choose various forms of meditation, exercise, fresh air, but most of all prayer, relying more on faith than anything else. Antidepressants have never crossed my mind!

RB199 profile image
RB199

thanku for ure kind advice

Bradfordjoiner profile image
Bradfordjoiner in reply to RB199

absolutely no problem at all …. That tablet can be your best friend and the worst ….. … btw have you ever tried cbd oil from a decent internet based company ? It wasn’t legal when mum was alive but This could possibly help your anxiety at a herbal level …. Just a thought !!! All the best friend x

RB199 profile image
RB199

i will take a look at the cbd oil and give it a go thanks again for ure help friend x

You may also like...